A review and assessment of drug-induced parotitis.
Ann Pharmacother. 2012 Dec;46(12):1688-99
Authors: Brooks KG, Thompson DF
OBJECTIVE: To review the current literature on drug-induced parotitis.
DATA SOURCES: Literature was accessed through MEDLINE/PubMed (1980-May 2012), using the search terms sialadenitis/chemically induced and parotitis/chemically induced. EMBASE (1980-May 2012) was searched using the terms parotitis/diagnosis, sialadenitis/side effect, and parotitis/side effect. International Pharmaceutical Abstracts (1970-May 2012) was searched using the search terms parotitis and sialadenitis. All searches were limited to articles on humans written in English. Inclusion criteria were published letters, case reports, reviews, and clinical trials involving drugs that may be associated with parotitis. Articles pertaining to parotitis induced by iodine-containing drugs were excluded. References of all relevant articles were reviewed for additional citations.
STUDY SELECTION AND DATA EXTRACTION: Review articles, clinical trials, background data, and case reports of drug-induced parotitis were collected and case reports were assessed for causality.
DATA SYNTHESIS: Parotitis is an uncommon adverse effect; however, signs and symptoms of parotitis have been noted in case reports as an adverse drug reaction related to various medications. Assessing causality of an adverse drug reaction such as parotitis is challenging. To help determine the probability of causality for these events, algorithms such as the Naranjo probability scale have been developed. Eighty-four case reports of drug-induced parotitis from 40 different drugs were reviewed using a modified Naranjo probability scale that included criteria specific for parotitis. Medications that met the criteria for establishing causality included l-asparaginase with 7 case reports, clozapine with 13 case reports, and phenylbutazone with 13 case reports.
CONCLUSIONS: Drug-induced parotitis is a rare adverse drug reaction. Based on the quantitative and qualitative evidence collected from the case reports, medications that are associated with drug-induced parotitis include l-asparaginase, clozapine, and phenylbutazone. Many other drugs have been implicated in the development of parotitis; however, the evidence supporting this association is insufficient to determine causality at this time.
PMID: 23249870 [PubMed - in process]